advertisement
 

  Back to Ask the Diabetes Team Ask the Diabetes Team
Question:

From United Kingdom:

For the past month, I've been having pains in the joints of my fingers and toes and very cold hands and feet. I am worried that this might be the beginning of some kind of neuropathy.

I am 32 and have had type 1 for ten years (slow-onset variety). I take Levemir/NovoRapid. My last A1c was 7.5% and they usually range between 7 and 8. Six months ago, I was put on 50 mcg L-thyroxine due to symptoms of hypothyroidism, an elevated TSH level - 7.86, [0.5 to 5.5] and significant levels of TPO (450) and TG (130) antibodies. After three months, I was told to come off thyroxine completely due to slightly suppressed TSH 0.2 [0.4 to 4.0].

Are these problems in my hands and feet the start of peripheral neuropathy due to diabetes or could these problems be somehow related to coming off L-thyroxine? My most recent TSH was again slightly elevated TSH = 5.4 [0.4 to 4] and my FT4 is at the bottom of the interval range. I felt better when I took L-thyroxine.

I don't think this is arthritis as my recent ANA (antinuclear antibodies) titre test was 1:80 which the endocrinologist said was normal. Could I reverse the neuropathy or is it too late?

Answer:

The localization of the symptoms sounds like it is more in the joints than in the finger tips and feet. This sounds more like arthritis, of which there are many types where the ANA can be normal. Neuropathy can present as paresthesias or feelings of burning or "pins and needles." The pain is worse at night. There can also be numbness in the hands and feet. The tools available to the physician are usually available to x-ray the hands and see if there is some change to the joints. In addition, other serologies, in addition to ANA, are available. You might want to ask him about other issues besides the presence of neuropathy.

JTL

DTQ-20080825203756
Original posting 27 Aug 2008
Posted to Complications and Other Medications

  
advertisement


                 
  Home Return to Top

Last Updated: Tuesday April 06, 2010 15:10:16
This Internet site provides information of a general nature and is designed for educational purposes only. If you have any concerns about your own health or the health of your child, you should always consult with a physician or other health care professional.

This site is published by T-1 Today, Inc. (d/b/a Children with Diabetes), a 501c3 not-for-profit organization, which is responsible for its contents.
By using this site, you agree to our Terms of Use, Legal Notice, and Privacy Policy.
© Children with Diabetes, Inc. 1995-2015. Comments and Feedback.